Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 106, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 10, 2003, 4:52 PM EDT for Marion County, Monongalia County, Wetzel County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2003, 4:52 PM EDT (20:52 UTC)
- Expired
- Jul 10, 2003, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Marion County, WV, Monongalia County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 106 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 102053 FFWPBZ WVC049-061-103-102345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 452 PM EDT THU JUL 10 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MARION COUNTY IN WEST VIRGINIA MONONGALIA COUNTY IN WEST VIRGINIA WETZEL COUNTY IN WEST VIRGINIA * UNTIL 745 PM EDT * AT 452 PM EDT...LAW ENFORCEMENT REPORTED FLOODING BETWEEN REEDSVILLE AND MASONTOWN. THUNDERSTORMS CONTINUE TO MOVE TOWARD THE AREA. * OTHER LOCATIONS IN THE WARNING INCLUDE...BARRACKVILLE... CASSVILLE...GRANT TOWN...MONONGAH AND RIVESVILLE... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. $$ KOROTKY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:26 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 10, 3:26 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 251 PM EDT THU JUL 10 2003 CLOUDS HUNG IN ALL DAY BUT DID BREAK OUT TO OUR SOUTHWEST WHERE THE STRONGEST STORMS ARE DEVELOPING. THERE IS A LINE NOW MOVING INTO THE WESTERN PART OF THE CWA WHICH SHOULD MOVE THROUGH LATE THIS AFTERNOON. THE BEST EHI AND MOISTURE FLUX CONVERGENCE STAYS TO OUR SOUTH BUT THE LINE THAT HAS ALREADY FORMED WILL INTERACT WITH BOUNDARIES LEFT OVER FROM RECENT DAYS CONVECTION AND SEVERE IS NOT OUT OF THE QUESTION FOR THE REST OF THE DAY. AT THE VERY LEAST...HEAVY RAINFALL WITH PWS AROUND 1.8. WITH VERY LOW FFG IN SOUTHERN COUNTIES...THAT IS AREA OF GREATEST FLOOD CONCERN AS THE STORMS MOVE EASTWARD. FRONT SHOULD MOVE THROUGH JUST AFTER MIDNIGHT BUT LINGERING CLOUDS AND SHOWERS SHOULD HANG AROUND THROUGH THE MORNING. MODELS SHOW WRAP AROUND MOISTURE FOR SATURDAY AS THE LOW SPINS UP ON ONTARIO. IN THE LONGER RANGE...TROUGHINESS ALONG THE EAST COAST MAY PLAY A ROLE IN TIMING OF PRECIP. PIT 65 78 58 76 / 70 40 10 30 HLG 65 77 58 78 / 70 40 10 20 MGW 65 78 58 79 / 70 40 10 20 ZZV 66 77 59 78 / 70 40 10 20 PHD 66 77 59 78 / 70 40 10 20 FKL 64 75 56 77 / 70 40 20 30 DUJ 64 75 56 77 / 70 40 20 30 LBE 65 77 58 77 / 70 40 10 30 BTP 64 75 56 77 / 70 40 20 30 IDI 64 75 56 77 / 70 40 20 30 ODM 62 73 52 75 / 70 40 10 20 .PBZ... MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ001. OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050... OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>016... PAZ020>023...PAZ029>032. WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ001>004...WVZ012... WVZ021>023...WVZ041. TYBURSKI
Hazardous weather outlook, Jul 10, 5:36 AM EDT, 11 hours 16 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-101130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 536 AM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL AS HEAVY RAINFALL. A FLOOD WATCH MAY BE ISSUED FOR THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NET ACTIVATION IS LIKELY.
In the hours before
Special weather statement, Jul 10, 11:20 AM EDT, 5 hours 32 minutes before
PAZ015-022-101615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1120 AM EDT THU JUL 10 2003 ...MODERATE RAIN MOVING THROUGH THE AREA... AT 11:20 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF MODERATE RAINFALL MOVING THROUGH BUTLER COUNTY PENNSYLVANIA. THIS AREA OF RAIN WILL MOVE INTO ARMSTRONG AND CLARION COUNTIES BETWEEN 11:30 AM AND 12:15 PM. MOTORISTS ARE URGED TO USE CAUTION AS THERE MAY BE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES. TYBURSKI
Special weather statement, Jul 10, 3:07 PM EDT, 1 hour 45 minutes before
OHZ039-040-049-102000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 307 PM EDT THU JUL 10 2003 ...THUNDERSTORM UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH SHOWS A LINE OF THUNDERSTORMS, WITH POSSIBLY WIND GUSTS OVER 40 MPH, MOVING EASTWARD THROUGH TUSCARAWAS COUNTY OHIO. AFTER 3:20 PM, THESE STORMS WILL BEGIN TO NEXT MOVE THROUGH CARROLL AND HARRISON COUNTIES OHIO. THERE CAN ALSO BE BRIEFLY HEAVY RAIN. WHEN THUNDERSTORMS THREATEN, GO INDOORS. MOTORISTS, DO NOT DRIVE THROUGH PONDED WATERS ON ROADWAYS.
Special weather statement, Jul 10, 3:48 PM EDT, 1 hour 4 minutes before
MDZ001-PAZ014-020>023-029>032-WVZ002>004-012-021>023-041-110200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 348 PM EDT THU JUL 10 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER FAYETTE GREENE INDIANA WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN MARYLAND... GARRETT <<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 10, 3:58 PM EDT, 54 minutes before
MDZ001-PAZ014-020>023-029>032-WVZ001>004-012-021>023-041-110200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 358 PM EDT THU JUL 10 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING HAS BEEN EXPANDED TO INCLUDE THE FOLLOWING COUNTIES... IN WEST VIRGINIA... HANCOCK SO THE SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 1000 PM EDT FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER FAYETTE GREENE INDIANA WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL AND HANCOCK IN MARYLAND... GARRETT <<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 10, 4:28 PM EDT, 24 minutes before
MDZ001-WVZ012-021>023-041-102230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 428 PM EDT THU JUL 10 2003 ...THUNDERSTORMS WITH VERY HEAVY RAINFALL APPROACHING... NUMEROUS SHOWERS AND THUNDERSTORMS ARE APPROACHING THE AREA FROM THE SOUTHWEST. THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL OVER ALREADY SATURATED GROUND THROUGH 630 PM EDT. SOME AREAS WILL LIKELY RECEIVE SUFFICIENT RAINFALL TO CAUSE LOCAL FLOODING. LOCAL STREAMS MAY RISE RAPIDLY WHERE HEAVIER RAINFALL OCCURS. RESIDENTS SHOULD PAY ATTENTION TO THE WEATHER AND REMAIN ALERT FOR POSSIBLE WARNINGS.
Special weather statement, Jul 10, 4:49 PM EDT, 3 minutes before
PAZ021-102245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 449 PM EDT THU JUL 10 2003 ...MORE HEAVY RAIN HEADED TOWARD ALLEGHENY COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING INTO ALLEGHENY COUNTY FROM THE SOUTHWEST. THESE STORMS WILL MOVE INTO WESTERN PARTS OF ALLEGHENY COUNTY BY 5:00 PM, THEN MOVE ACROSS THE REST OF THE COUNTY BY 6:00 PM. THIS MEANS THE HEAVY RAIN WILL AFFECT PITTSBURGHS EVENING RUSH HOUR. THE RAIN SHOULD CONTINUE, SOMETIMES LIGHT, SOMETIMES HEAVY, THROUGH THE EARLY EVENING HOURS. A FLOOD WATCH REMAINS IN EFFECT BECAUSE THE GROUND IS ALREADY SATURATED. JUST ONE INCH OF RAIN IN AN HOUR COULD CAUSE FLOODING IN POOR DRAINAGE AREAS AND IN LOW SPOTS. WATER WILL POND ON ROADS. MORE THAN ONE INCH OF RAIN COULD BRING STREAMS AND CREEKS OUT OF THEIR BANKS. NEVER ATTEMPT TO DRIVE THROUGH FLOODWATERS, IT COULD BE DEEPER THAN YOU THINK. STAY TUNED FOR UPDATES OR POSSIBLE WARNINGS. REHAK
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 4:59 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
| Jul 10, 5:08 PM EDT | Flash Flood Warning | PBZ | Tucker | 3 hr |
| Jul 10, 5:26 PM EDT | Flash Flood Warning | PBZ | Wetzel | 3 hr |
| Jul 10, 7:53 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 67 min |
| Jul 10, 7:57 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.